Thunderstorm Wind, Powder River
- When
- June 24, 3:35 PM MST
- Where
- Powder River County, 7.18 mi NNW of Otter
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 45.300, -106.160
A mid-level impulse moved across the Northern Rockies. Large-scale forcing combined with low-level upslope flow resulted in thunderstorm development across portions of southeast and south central Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A mid-level impulse moved across the Northern Rockies. Large-scale forcing combined with low-level upslope flow resulted in thunderstorm development across portions of southeast and south central Montana. Steep Lapse rates, dewpoints in the 50s and 60s, and 40-50kt westerly shear favored the development of strong to severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 24, 1:57 PM MST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
257 PM MDT FRI JUN 24 2011
.SHORT TERM...VALID FOR SAT AND SUN...
UPPER TROUGH OF LOW PRESSURE WILL MOVE SLOWLY ACROSS SOUTHERN
CANADA TODAY THROUGH TOMORROW. THIS WILL KEEP A SOUTHWEST FLOW
OVER THE AREA ALONG WITH A DIFLUENT FLOW ALOFT. POTENTIAL FOR
SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER
SOUTHEAST MONTANA. THIS AREA IS IN THE RIGHT REAR QUADRANT OF
UPPER LEVEL JET. UPPER LEVEL ENERGY ALSO ROTATING THROUGH THE
AREA AND THESE FACTORS WILL COMBINE TO BRING THUNDERSTORMS TO THE
AREA TONIGHT AND SATURDAY. WARM TEMPERATURES AND DEW POINTS IN
THE MID TO UPPER 50S IS CAUSING CAPES TO RANGE FROM 1500-2500
J/KG OVER SOUTHEAST MONTANA. THE CAPE COMBINE WITH INCREASING
UPSLOPE FLOW AND WEAK SHEAR...WILL BRING THE THREAT OF A FEW
SEVERE THUNDERSTORMS WITH HAIL AND WIND THE PRIMARY THREAT LATE
THIS AFTERNOON THROUGH THIS EVENING. A SEVERE THUNDERSTORM WATCH
HAS ALREADY BEEN ISSUED AND WILL BE IN EFFECT FOR THROUGH 03Z
TONIGHT.
UNSTABLE FLOW WILL CONTINUE OVER THE AREA SATURDAY THROUGH SUNDAY
AND THUNDERSTORMS WILL AGAIN BE POSSIBLE DURING THIS TIME PERIOD.
WRF CONTINUES TO KEEP WEAK UPSLOPE FLOW OVER THE FAR SOUTHEAST
ZONES SATURDAY EVENING ALONG WITH DEEP CAPE AND WEAK SHEAR. WILL
CONTINUE HIGH SCATTERED POPS FOR SATURDAY. UPPER TROUGH WILL MOVE
ACROSS. HEIGHTS WILL CONTINUE TO FALL BOTH SATURDAY AND SUNDAY
AND TEMPERATURES WILL REMAIN AROUND 10 DEGREES BELOW SEASONAL
NORMALS.
HYDRO ISSUES...RIVER FLOOD WARNINGS THAT WERE IN EFFECT FOR AREA
RIVERS WERE IN GOOD SHAPE DUE TO YESTERDAYS WARM TEMPERATURES
INCREASING SNOWMELT. RICHMOND
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
MEDIUM AND LONG RANGE MODELS REMAIN IN GOOD AGREEMENT AND HAVE
MADE ONLY MINOR ADJUSTMENTS TO THE EXTENDED FORECAST.
UPPER TROUGH MOVING EAST OF THE AREA ON MONDAY WITH A RIDGE OF
HIGH PRESSURE BUILDING INTO THE AREA MONDAY NIGHT. THE RIDGE WILL
DOMINATE THE WEATHER THROUGH MID WEEK WITH TEMPERATURES CLIMBING
TO WELL ABOVE NORMAL BY WEDNESDAY. MODELS PROGGING +30C AIR OVER
THE FORECAST AREA WHICH WILL BRING AFTERNOON TEMPERATURES INTO
THE MID TO UPPER 90S. UNSETTLED WEATHER RETURNING ON THURSDAY AS
A TROUGH OF LOW PRESSURE MOVES IN FROM THE WEST COAST. GFS AND
ECMWF ARE SHOWING DIFFERENCES IN TIMING OF A STRONG COLD FRONT TO
MOVE THROUGH THE AREA ON THURSDAY WITH THE UPPER TROUGH. ECMWF
BRINGS THE FRONT THROUGH DURING THE MORNING WHERE AS THE GFS IS
MUCH SLOWER AND BRINGS IT THROUGH OVERNIGHT. WILL SIDE WITH THE
SLOWER GFS SOLUTION AND HAVE RAISED HIGH TEMPERATURES THURSDAY
INTO THE MID TO UPPER 80S. RICHMOND
&&
.AVIATION...
MVFR/IFR CONDITIONS WILL BE POSSIBLE ACROSS THE AREA TONIGHT WITH
SEVERE THUNDERSTORMS POSSIBLE FROM SHERIDAN NORTH TO HYSHAM AND
EAST THROUGH BAKER. LARGE HAIL...STRONG WINDS AND FREQUENT
LIGHTNING WILL BE POSSIBLE WITH THE STRONGER STORMS.
THUNDERSTORMS WILL DIMINISH BY LATE EVENING WITH VFR CONDITIONS
PREVAILING ACROSS THE AREA. RICHMOND
&&
.PRELIMINARY POINT TEMP/POPS...
SAT SUN MON TUE WED THU FRI
-----------------------------------------------------------
BIL 052/072 051/072 050/075 053/086 058/092 062/085 054/078
42/T 22/T 21/B 11/B 12/T 22/T 22/T
LVM 043/070 041/069 040/073 043/083 049/086 051/081 047/074
42/T 42/T 21/B 11/B 23/T 22/T 22/T
HDN 052/076 053/075 052/078 053/088 056/096 061/089 053/080
42/T 33/T 21/B 11/B 11/B 22/T 22/T
MLS 054/073 055/072 053/075 053/086 059/095 064/088 055/079
42/T 33/T 21/B 11/B 11/B 22/T 22/T
4BQ 055/078 055/074 053/076 053/086 057/096 064/085 054/080
52/T 43/T 31/B 01/B 11/U 22/T 22/T
BHK 053/074 055/071 052/074 056/083 057/092 064/083 054/078
43/T 44/T 32/T 11/B 11/B 22/T 22/T
SHR 050/075 050/072 049/073 049/084 053/093 059/084 051/078
72/T 33/T 31/B 11/U 11/U 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 547 IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 30>33-36>38-57-58.
WY...SEVERE THUNDERSTORM WATCH 547 IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 200 PM MDT FRI JUN 24 2011 MTZ028>042-056>058-063>068-WYZ098-099-252000- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 200 PM MDT FRI JUN 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING. SOME THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS EAST OF A SHERIDAN TO BILLINGS TO ROUNDUP LINE. IN ADDITION... FLOODING AND HIGH WATER DUE TO SNOW MELT WILL OCCUR ON AREA RIVERS THROUGH TONIGHT. MULTIPLE WARNINGS HAVE BEEN ISSUED ACROSS THE REGION FOR CURRENT AND EXPECTED RIVER FLOODING. PAY CLOSE ATTENTION TO RIVER LEVELS IF YOU ARE ON OR NEAR THE WATER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FLOODING AND HIGH WATER DUE TO SNOW MELT WILL CONTINUE THROUGH THE WEEKEND INTO EARLY NEXT WEEK ALONG AREA RIVERS. TAKE STEPS TO PROTECT PROPERTY AND LIVESTOCK IF LOCATED NEAR LOCAL WATERWAYS OR IN AREAS PRONE TO FLOODING FROM SNOW MELT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HOOLEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1059 AM MDT FRI JUN 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND GST W HYSHAM 46.29N 107.23W
06/23/2011 E60 MPH TREASURE MT TRAINED SPOTTER
WINDS ESTIMATED AT 60 MPH WITH A 12 FT FENCE BLOWN DOWN.
&&
VICKIESSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
121 PM MDT FRI JUN 24 2011
MTZ035-242015-
YELLOWSTONE MT-
121 PM MDT FRI JUN 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YELLOWSTONE COUNTY
UNTIL 215 PM MDT...
AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUNTLEY...OR 15 MILES NORTHEAST OF
BILLINGS...MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
WORDEN AND BALLANTINE AROUND 130 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4606 10753 4604 10762 4604 10767 4602 10768
4585 10831 4598 10839 4636 10775
TIME...MOT...LOC 1921Z 250DEG 25KT 4595 10826SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
222 PM MDT FRI JUN 24 2011
MTZ038-057-058-WYZ098-099-242115-
NORTHEAST BIG HORN MOUNTAINS WY-NORTHERN BIG HORN MT-SHERIDAN
FOOTHILLS WY-SOUTHERN BIG HORN MT-SOUTHERN ROSEBUD MT-
222 PM MDT FRI JUN 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN...SOUTHERN
ROSEBUD AND SOUTHEASTERN BIG HORN COUNTIES UNTIL 315 PM MDT...
AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES
EAST OF CROW AGENCY TO 23 MILES SOUTHWEST OF SHERIDAN MOVING EAST AT
35 MPH.
WIND GUSTS UP TO 50 MPH...HEAVY RAIN...SMALL HAIL AND FREQUENT
LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
BECKTON AND RANCHESTER AROUND 225 PM MDT.
ROSEBUD BATTLEFIELD PARK AROUND 235 PM MDT.
BIG HORN...BUSBY...KIRBY AND SHERIDAN AROUND 240 PM MDT.
STORY AROUND 245 PM MDT.
BANNER AND DECKER AROUND 250 PM MDT.
TONGUE RIVER RESERVOIR PK AND WYARNO AROUND 255 PM MDT.
LAME DEER AROUND 305 PM MDT.
UCROSS AROUND 315 PM MDT.
LAT...LON 4563 10733 4563 10630 4456 10631 4456 10733
TIME...MOT...LOC 2020Z 270DEG 30KT 4554 10720 4504 10720
4454 10720
HOOLEYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
418 PM MDT FRI JUN 24 2011
MTZ032-033-036-037-242315-
CARTER MT-CUSTER MT-FALLON MT-POWDER RIVER MT-
418 PM MDT FRI JUN 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR POWDER RIVER...SOUTHERN FALLON...
SOUTHERN CUSTER AND CARTER COUNTIES UNTIL 515 PM MDT...
AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MIZPAH TO BROADUS
TO BIDDLE...AND MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THESE STORMS WILL BE NEAR...
BELLE CREEK AROUND 430 PM MDT.
POWDERVILLE AND RIDGE AROUND 435 PM MDT.
BOYES AROUND 440 PM MDT.
HAMMOND AROUND 450 PM MDT.
EKALAKA AROUND 515 PM MDT.
LAT...LON 4500 10577 4541 10602 4631 10592 4636 10404
4500 10403
TIME...MOT...LOC 2217Z 270DEG 27KT 4623 10523 4544 10534
4508 10523The Billings radar (KBLX), 200 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
One inch hail fell in the city of Columbus.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320398, 320402, 320404, 320405.